Radiation Therapy-related Nausea and Vomiting
Nausea and vomiting can be caused by radiation therapy based on:
The part of the body being treated. The risk is greatest when the brain is treated, or the area of the body being treated includes a large part of the upper abdomen (belly) – mainly the small intestine (or small bowel) and/or the liver.
Treatment with total body radiation therapy (used in stem cell transplants) is linked to a high risk of nausea and vomiting if treatment is not given to prevent it. Patients may also get high doses of chemo to prepare for transplant, which further raises the chance of nausea and vomiting.
The dose of radiation given. About half of people with cancer who get standard doses (180 to 200 centiGray) of radiation to the abdomen (belly) have nausea and vomiting. These problems can start 1 to 2 hours after treatment and can last for hours.
How often the treatment is given. People who get one large dose of radiation have a greater chance of nausea and vomiting than those who get radiation that is spread out over smaller doses.
If chemotherapy is given along with the radiation. When radiation is given along with chemo, the anti-nausea/vomiting treatment used is based on the nausea/vomiting risk of the chemo drugs given.
How anti-nausea/vomiting medicines are used for radiation therapy
If your radiation treatment is likely to cause nausea and vomiting, your doctor will probably give you medicines to help prevent it each day before you get radiation. The anti-nausea/vomiting medicines may be given by mouth or into a vein, or both.
To choose the best treatment plan, the doctor will:
- Consider how likely the radiation will cause nausea and vomiting
- Ask about your past history of nausea and vomiting
- Ask how well any anti-nausea medicines have worked for you before
- Consider side effects of the anti-nausea/vomiting medicines
- Prescribe the lowest effective dose of the anti-nausea/vomiting medicine before radiation therapy is given
- Make drug changes as needed to help keep you from having nausea and vomiting
Anti-nausea/vomiting medicines are usually given on a regular schedule around the clock. This means you take them even if you don’t have any problems.
Sometimes you may take the medicine on an “as needed” schedule. This means you take the medicine at the first sign of nausea to keep it from getting worse.
If you have nausea or vomiting, be sure to tell your doctor so that it can be treated.
National Cancer Institute. Nausea and Vomiting PDQ® last modified 1/4/2016. Accessed at www.cancer.gov/cancertopics/pdq/supportivecare/nausea/Patient on April 5, 2016.
National Comprehensive Cancer Network. Antiemesis. NCCN Clinical Practice Guidelines in Oncology – v.2.2016. Accessed at www.nccn.org/professionals/physician_gls/f_guidelines.asp#supportive on April 19, 2016.
Last Medical Review: June 9, 2016 Last Revised: February 13, 2017